Saturday, March 29, 2008

The Medicated Cycle

I just finished my second medicated cycle, the first one that went all the way through. Before it started I was pretty curious about how it would all go down. Everyone will have a different protocol per her doctor, but maybe this could be useful information for others to have.

Disclaimer: If you're easily grossed out, you probably want to skip this post.

On Day 3 of my cycle (the third day of bleeding), I went to the doctor for a transvaginal ultrasound (the wand that goes inside the va-jay-jay) and a blood test. The ultrasound allowed the doctor to take a look at my ovaries and ensure they didn't have any cysts left over from the last cycle. The blood test ensured I was not pregnant. I was cleared to begin medication after those tests. I started on Day 3 with 25 mg of clomiphene citate (AKA Clomid) to stimulate my ovaries. I ovulate naturally on my own, but I have a unicornuate uterus (only the left side of my uterus formed) and I have no right fallopian tube. This means that if I ovulate on the right side, the egg has no way to get to my uterus and ends up just being released into my abdomen somewhere, where it eventually dissolves. The clomid increases the chance that both ovaries will ovulate, and every time the left one works, that's a chance for pregnancy.

Clomid, however, has side effects. For me, they included increased thirst, a hot flash or two, and the most unfortunate one -- it reduced the thickness of the lining of my uterus. I took the clomid through Day 8, and starting on Day 9 I began taking a 2 mg estrogen pill called estradiol. This is a green vaginal suppository that counteracts the issue with the uterine lining. I inserted it twice a day through the remainder of the cycle. The estradiol caused intense headaches until around the time I ovulated. And because it is a green pill, it caused bright green vaginal discharge.

On Day 11, I headed in to the doctor again for another transvaginal ultrasound and blood test. At the ultrasound, I had three follicles on my right ovary (the disconnected one) and two on my left of a good size, so we were good to go. (The prior cycle had been canceled because I had no follicles on the left.) If the follicles were not large enough yet, I would have been told to come back in a day or two. This was all in preparation for my "trigger shot," which triggers ovulation.

The blood test results revealed that I had already started the 24-48 hour process of ovulation, so we were told to make sure I injected myself with my "trigger shot" that night and to ensure we did the deed that night as well.

The trigger shot is a syringe pre-filled with 250 mg of recombinant human chorionic gonadotropin. It is best injected into the belly. I was disturbed at the idea of injecting myself in my tummy, but it actually didn't hurt at all. It was trippy, sticking a needle into myself and pushing the plunger, but the pain was less than minimal.

So we did the deed that night and the next night. We were actually told to do it that night, optional for the second night, and definitely on the third morning. But I was pretty sure the show was over by the third morning, because the ovulation pains (pretty noticeable when you're on clomid) had disappeared. And the third morning was a Monday, so that was that.

I don't regret missing that last opportunity. Remember, this is a natural cycle, which means we do it the old-fashioned way, and I was inserting those little green pills. And nothing says romance like green vaginal discharge.

Starting on Day 14, I began taking prometrium capsules, which increase progesterone levels. They were also vaginal, so they got popped in right after the estradiol, creating an even greater need for a panty liner. Prometrium is supposed to help with implantation. The side effects basically mimic pregnancy, which to me is a cruel joke. My breasts were very sore, my chin broke out, and I felt irritable and tired, especially as the cycle wound down. Luckily, I'd been warned about the pregnancy symptoms, so I didn't get too excited.

At 7 a.m. on Day 28, I went in for my beta test (a blood test to check for pregnancy). I found out later that day that the test was negative.

On the bright side, I was able to stop all the meds. And the meds are not pretty. For two days after that, I still had to wear a panty liner as the meds continued to drip out. Finally, yesterday, it stopped (Day 31).

And today is a new Day 1.

4 comments:

scarredbellybutton said...

The bright green sounds just lovely. I have had the same lining issues on Clomid, got down to 3mm on my 6th cycle in a row. This was back in 2004, I was taking 50mg CD5-9, 2 years prior to my UU diagnosis.

I took it again last year with my was-supposed-to-be-natural-but-I-didn't-ovulate-in-a-timely-fasion FET cycle. My lining was ok that time, 8mm the day before O, I don't know if it was the long gap between the Clomid cycles that made a difference.

I also did a trigger shot (5000 iu HCG), which my RE said would also help improve my lining. Might be something to ask about if you're not triggering already? Aha, just read more of your post and I see you are.

I have heard Femara is a good alternative to Clomid when you have lining issues. Or injectibles?

I'm so sorry to see you got a BFN, that sucks.

dcpeg said...

You have my sympathy and admiration! I'll pray that all your efforts are successful sooner than later.

I shuddered when you mentioned the trans-vaginal ultrasound wand. I've had several and was left on a table with it still in place for well over a 1/2 hour once. AND my butt was propped up on a thinly padded brick!

Can't imagine any male handling anything even remotely close to what women have to!

caramama said...

Sorry it didn't happen this cycle.

You're totally bring back memories for me. I had almost forgotten about the estrogen suppositories! My cervical fluids ended up looking a bit blue, so I called it smurf cervical fluid and said I was feeling smurfy!!

Good luck this cycle! You'll be in my thoughts.

Mel said...

I am so sorry this cycle was not the one for you. I hate clomid, the side effects were worse for me than they are with the injectibles.
It sounds like you had, in the very least, a "fair" shot this month, though, so that is good, right? I have had more cycles with no ovulation than I can stand.
I hope things go better this upcoming cycle and the lovely green discharge is worth it this time around.
As Kermit the Frog always said "It ain't easy being green."
*hugs*